Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 213, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 7, 2005, 2:51 PM CDT for Pawnee County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2005, 2:51 PM CDT (19:51 UTC)
- Expired
- Aug 7, 2005, 3:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 2:57 PM CDT | TSTM WND GST 65 | 5 N Burdett, KS | SIX INCH DIAMETER TREE LIMBS BLOWN DOWN. |
| Aug 7, 3:00 PM CDT | TSTM WND GST 80 | 6 N Burdett, KS | FOUR INCH DIAMETER FRUIT TREES BROKEN OFF AT GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1035 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 071951 SVRDDC KSC145-072030- /O.NEW.KDDC.SV.W.0213.050807T1951Z-050807T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 251 PM CDT SUN AUG 7 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 330 PM CDT * AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. THIS STORM WAS LOCATED NEAR BURDETT...MOVING NORTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHWESTERN PAWNEE COUNTY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3813 9956 3812 9947 3834 9937 3833 9958 $$ GERARD
2 follow-up statements
000 WWUS53 KDDC 072006 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 303 PM CDT SUN AUG 7 2005 KSC145-072030- /O.CON.KDDC.SV.W.0213.000000T0000Z-050807T2030Z/ PAWNEE KS- 303 PM CDT SUN AUG 7 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN PAWNEE COUNTY UNTIL 330 PM CDT... AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BURDETT...AND MOVING NORTH AT 5 MPH. AT 257 PM THE PUBLIC REPORTED SIX INCH DIAMETER TREE LIMBS BLOWN DOWN FIVE MILES NORTH OF BURDETT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3813 9956 3812 9947 3834 9937 3833 9958 $$ & GERARD
000 WWUS53 KDDC 072027 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT SUN AUG 7 2005 KSC145-072037- /O.EXP.KDDC.SV.W.0213.000000T0000Z-050807T2030Z/ PAWNEE KS- 327 PM CDT SUN AUG 7 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PAWNEE COUNTY WILL EXPIRE AT 330 PM CDT... AT 326 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM THAT WAS LOCATED 4 MILES NORTHEAST OF BURDETT...MOVING EAST AT 5 MPH. LAT...LON 3813 9956 3812 9947 3834 9937 3833 9958 $$ 01
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:15 PM CDT, 36 minutes earlier.
Area forecast discussion, Aug 7, 2:15 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 215 PM CDT SUN AUG 7 2005 .DISCUSSION... DAYS 1-2... THE MOST EXCITING METEOROLOGICAL CHALLENGES THROUGH THE FIRST PART OF THE WEEK ARE THE FOLLOWING: 1) ANTICIPATING WHEN SUFFICIENT SUBSIDENCE AND MID LEVEL WARMING WILL OCCUR TO PRECLUDE DEVELOPMENT OF ISOLATED AFTERNOON THUNDERSTORMS AND 2) ANTICIPATING HOW HIGH TEMPERATURES WILL RISE EACH DAY AS UPPER LEVEL RIDGING BUILDS OVER THE CENTRAL PLAINS. STAGNANT SUMMERTIME FLOW WILL CONTINUE OVER THE CENTRAL UNITED STATES WITH UPPER LEVEL RIDGING OVER ALASKA AND THE NORTHWEST TERRITORIES AND A DEVELOPING TROUGH OVER THE NORTHWESTERN UNITED STATES. MOST OF THE FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN UNITED STATES AND SOUTHERN CANADA, AS IS TYPICAL FOR THIS TIME OF THE YEAR. MORNING SOUNDINGS REVEALED DEEP MOISTURE OVER A LARGE PART OF THE CENTRAL AND SOUTHERN UNITED STATES WITH H7 DEWPOINTS AT OR ABOVE 5 DEGREES CELSIUS. H5 TEMPERATURES ARE COOL FOR THIS TIME OF THE YEAR, AND SURFACE BASED CAPES EARLY THIS AFTERNOON WERE NEAR 2000 J/KG IN CENRAL AND SOUTH CENTRAL KANSAS. ISOLATED THUNDERSTORMS ALREADY HAD DEVELOPED BY 18Z AND LIKELY WILL CONTINUE TO BUBBLE UNTIL INSOLATION SHUTS DOWN THIS EVENING. WITH ALMOST NO SHEAR, THUNDERSTORMS WILL BE VERY PULSY WITH SOME POTENTIAL FOR PRODUCING A WET MICROBURST OR TWO. DIFFERENCES AMONG NUMERICAL MODEL SOLUTIONS FOR THIS PART OF THE WORLD ARE INSIGNIFICANT IN THE NEAR TERM. THE GFS LIKELY HAS A BETTER HANDLE ON FLOW AROUND THE ALASKAN RIDGE AND GENERALLY WAS FOLLOWED FOR GRID PRODUCTION. SATELLITE AND PROFILER WINDS SUGGEST THE PRESENCE OF A WEAK UPPER LEVEL VORTICITY MAXIMUM AT H5 FROM NORTH CENTRAL INTO SOUTHWEST KANSAS EARLY THIS AFTERNOON. THIS WAVE GRADUALLY WILL PROPAGATE SOUTHWARD THIS AFTERNOON AND TONIGHT AND SHOULD REACH NORTHERN OKLAHOMA BY MONDAY AFTERNOON. SCATTERED THUNDERSTORMS LIKELY WILL BE A LITTLE MORE WIDESPREAD NEAR THIS UPPER LEVEL WAVE MONDAY FROM THE OKLAHOMA BORDER SOUTHWARD HOWEVER, ENOUGH INSTABILITY WILL PERSIST OVER SOUTH CENTRAL AND CENTRAL KANSAS TO MERIT INCLUSION OF ISOLATED THUNDERSTORMS IN THE FORECAST MONDAY AFTERNOON GIVEN THE CONTINUED MOIST, UNCAPPED ENVIRONMENT. TEMPERATURES GRADUALLY WILL WARM THROUGH MID WEEK AS UPPER LEVEL RIDGING BUILDS OVER THE CENTRAL UNITED STATES AND H8 TEMPERATURES GRADUALLY RISE. RIDGING AND SUBSIDENCE OVER THE CENTRAL PLAINS WILL NOT BE AS STRONG AS LAST WEEK WITH THE LARGE SCALE PATTERN FAVORING STRONGER RIDGING FARTHER WEST. MOST HIGHS WILL BE IN THE MID TO UPPER 90S WITH FEW LOCATIONS EXPERIENCING 100 DEGREE WARMTH. DAYS 3-7... THE CURRENT EXTENDED FORECAST LOOKS PRETTY MUCH ON TRACK AND HAVE MADE NO SIGNIFICANT CHANGES TO IT TODAY. THE MEDIUM RANGE MODEL RUNS ALL SHOW A BROAD AREA OF HIGH PRESSURE COVERING MUCH OF THE CENTRAL AND SOUTHERN CONUS WHILE THE MAIN BELT OF WESTERLIES CONTINUES ALONG AND NORTH OF THE CANADIAN BORDER. DAYTIME HIGH TEMPERATURES WILL WARM A LITTLE MORE THAN THOSE OF THE PAST DAY OR SO BUT DO NOT EXPECT THE AOA 100 TEMPERATURES OF A WEEK AGO AS SUBSIDENCE IS NOT QUITE AS STRONG AND BETTER LOW LEVEL MOISTURE WILL ATTENUATE THE MAX HEATING SOMEWHAT. A LEE TROUGH IS FORECAST TO PERSIST ACROSS THE WESTERN HIGH PLAINS THROUGH THE WEEK. THE ABOVE MENTIONED LOW LEVEL MOISTURE WILL LIKELY KEEP SUFFICIENT INSTABILITY AROUND TO HELP INITIATE ISOLATED AFTERNOON THUNDERSTORMS. WILL LEAVE THE GRIDDED FORECAST DRY FOR NOW AS I DO NOT WANT TO BROADBRUSH THE ENTIRE EXTENDED PERIOD WITH SLIGHT CHANCE OR ISOLATED POPS GIVEN THE FACT THAT MOST EVERYONE WILL NOT SEE ANY PRECIPITATION. TOWARD NEXT WEEKEND, THE GFS AND ECMWF ARE SUGGESTING THAT A SHORTWAVE THROUGH WILL MOVE INTO THE CENTRAL HIGH PLAINS ON SATURDAY. WHILE THE MODELS SHOW A FRONTAL BOUNDARY SLIPPING SOUTHWARD INTO KANSAS WITH THIS WAVE, THERE IS SOME DISAGREEMENT AS TO HOW FAR SOUTH THE FRONT MOVES, OR EVEN HOW STRONG THE WAVE WILL BE WHEN IT MOVES OUT. THE GOING FORECAST MENTIONS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY AFTERNOON AND NIGHT. THIS LOOKS FAIRLY REASONABLE GIVEN THE TIME FRAME AND MODEL UNCERTAINTIES SO WILL LEAVE IT AS IS. THE GFS IS SUGGESTING THAT THE FRONT WILL LIFT BACK TO THE NORTH BY EARLY NEXT WEEK SO WILL KEEP THE PRECIPITATION CHANCES LIMITED. IN THE 8 TO 10 DAY PERIOD, HAVE DECIDED TO GO BELOW NORMAL ON PRECIPITATION GIVEN THE FACT THAT IT APPEARS THE CURRENT PATTERN WE ARE IN WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 95 68 96 / 10 05 00 00 GCK 66 94 66 96 / 05 05 00 00 EHA 64 93 65 95 / 20 10 10 00 LBL 66 94 67 96 / 20 10 10 00 HYS 67 96 68 98 / 10 05 00 00 P28 70 95 71 96 / 20 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && 01/GERARD
Hazardous weather outlook, Aug 7, 12:52 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1252 PM CDT SUN AUG 7 2005 KSZ030-031-043>046-061>066-074>081-084>090-081100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1252 PM CDT (1152 AM MDT) SUN AUG 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.BRIEF HEAVY RAINFALL...WIND GUSTS TO NEAR 50 MPH... AND SMALL HAIL MAY ACCOMPANY THE STRONGER THUNDERSTORMS. ABUNDANT MOISTURE THROUGH A DEEP LAYER OF THE ATMOSPHERE WILL PREVAIL TODAY, AND A WEAK UPPER LEVEL TROUGH EXTENDING FROM SOUTH CENTRAL NEBRASKA TO SOUTHEASTERN COLORADO WILL MOVE SOUTHWARD SLOWLY THIS AFTERNOON AND TONIGHT. WITH AFTERNOON HEATING, MODERATE INSTABILITY WILL DEVELOP. WINDS ALOFT WILL REMAIN VERY LIGHT, AND THUNDERSTORMS WILL FORM AND DISSIPATE WITHOUT MOVING MUCH. PRECIPITATION LOADING IN UPDRAFTS MAY RESULT IN MOIST DOWNBURSTS AND GUSTY WINDS AS THE THUNDERSTORMS COLLAPSE. THUNDERSTORM ACTIVITY WILL DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 01
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.